Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2019, 6:23 PM MST for Graham County, Pinal County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 6:23 PM MST (01:23 UTC)
- Expired
- Jul 22, 2019, 7:00 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 129 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:26 PM MST | TSTM WND GST 65 | 10 Ese Bylas, AZ | 65 MPH GUST RECORDED ON THE BLACK HILLS RAWS. TIME ESTIMATED BASED ON SATELLITE. |
| Jul 22, 6:45 PM MST | TSTM WND GST 71 | 14 E Dudleyville, AZ | MESONET STATION QHRA3 HORSE CAMP. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:51 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2759 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS55 KTWC 230123
SVRTWC
AZC009-021-230200-
/O.NEW.KTWC.SV.W.0022.190723T0123Z-190723T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
623 PM MST Mon Jul 22 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
East central Pinal County in southeastern Arizona...
* Until 700 PM MST.
* At 621 PM MST, a severe thunderstorm was located 5 miles north of
Klondike, moving southwest at 15 mph. Also, a very strong outflow
has moved off the Mogollon Rim and is headed to the southwest and
recently crossed route 70.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Aravaipa Canyon Wilderness, Bylas, Fort Thomas, Calva, Klondyke and
San Carlos Reservoir.
This includes Route 70 between mile markers 280 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3307 10981 3270 11027 3277 11052 3302 11063
3337 11020
TIME...MOT...LOC 0121Z 067DEG 13KT 3300 11023
HAIL...1.00IN
WIND...70MPH
$$
Cerniglia1 follow-up statement
498
WWUS55 KTWC 230154
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
654 PM MST Mon Jul 22 2019
AZC009-021-230204-
/O.EXP.KTWC.SV.W.0022.000000T0000Z-190723T0200Z/
Graham-Pinal-
654 PM MST Mon Jul 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES WILL EXPIRE AT 700 PM MST...
The storm wand outflow winds hich prompted the warning has moved out
of the area. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3307 10981 3270 11027 3277 11052 3302 11063
3337 11020
TIME...MOT...LOC 0154Z 067DEG 13KT 3296 11035
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 22, 2:59 PM MST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 259 PM MST Mon Jul 22 2019 .SYNOPSIS...Ample moisture and favorable flow will result in scattered to numerous thunderstorms this afternoon into tonight. Blowing dust due to thunderstorm gusts appear increasingly likely late this afternoon and early evening. A chance of showers and thunderstorms will continue Tuesday and into the upcoming weekend. && .DISCUSSION...Large scale pattern and mesoscale features remain favorable for organized thunderstorm activity with wet downburst potential and strong organized outflow. Decent easterly storm level flow with low level southerly inflow for 25-30kts of shear. Surface based and ML CAPEs in the 1200 to 1800 J/kg range and nice upper level diffluence. We had to wait an extra hour or so for sufficient insolation due to earlier debris cloud clearing out this morning. HRRR and UofA WRF models are doing pretty well again today and still suggest broad strong outflow pushing from Tucson to Phoenix late this afternoon into the evening. Our offices have a blowing dust advisory to set the stage with an eye out for possible warning levels below 1/4 mile. Marginal severe risk from SPC and Slight on the excessive rainfall outlook from WPC both look good. After a busy late afternoon and evening, some showers will linger embedded in the debris could overnight. For tomorrow, our high center remains consolidated near the 4-corners region with a nice easterly steering flow continuing for storms. Deterministic GEFS/ECMWF have a weak impulse under the high in southwest New Mexico shifting into SE AZ tomorrow afternoon. That, combined with an above average flow may be enough to reset for another solid chance of thunderstorms across the area tomorrow afternoon and evening. As we maintain this mid level easterly flow through mid week, it will weaken a little and entrain a little bit of dry air, but we should maintain enough lower level and boundary layer moisture to recycle into some afternoon thunderstorms. However, there may be days where they are not as well supported in valleys such as Wed/Thu. With the high center finally in a position where it wobbles back and forth overhead to northwest to northeast of us, the overall trend will be better than the past couple of weeks with up days and down days. && .AVIATION...Valid through 24/00Z. Scattered to numerous TSRA/SHRA starting from the White Mountains to the Huachucas will move westward to the west of KTUS. This will mainly affect KTUS, KOLS, and KSAD. Scattered to numerous -TSRA/- SHRA continuing area-wide tonight as well which will continue to affect KTUS and KOLS but should bring impacts to KDUG as well. Wind gusts up to 55 kts may occur with the strongest TSRA. Otherwise, cloud decks mainly 10k-15k ft MSL except MFVR cigs and vsbys and potentially brief IFR conditions with strongest TSRA this afternoon into tonight. Aside from tstm gusts, surface wind today KTUS vicinity westward nwly 8-16 kts with gusts near 20 kts. Surface wind today vicinity KSAD to KDUG ely to sely 8-18 kts with gusts near 25 kts. Surface wind area-wide by end of period ely/sely 8-18 kts with gusts to 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms continue throughout the afternoon and tonight. Scattered mainly afternoon and evening thunderstorms will prevail Tuesday into next Sunday. Expect gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds Tuesday will be from the east to southeast mainly under 15 mph. 20- foot winds Wednesday into Sunday will be primarily terrain driven at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 9 PM MST this evening for AZZ501-502- 504>506. && Meyer/Pawlak Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 22, 4:40 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 17 E GREEN VALLEY 31.89N 110.72W
07/22/2019 PIMA AZ PUBLIC
DOWNED POWER LINES REPORTED ON SOCIAL MEDIA.
&&
RPSpecial weather statement, Jul 22, 4:44 PM MST, 1 hour 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 444 PM MST Mon Jul 22 2019 AZZ503-504-515-230030- Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 444 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST... At 443 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Green Valley, moving west at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Green Valley, Tubac, Arivaca, Tumacacori, Amado and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3190 11102 3157 11102 3158 11159 3192 11155 TIME...MOT...LOC 2343Z 095DEG 19KT 3174 11113 Cerniglia
Special weather statement, Jul 22, 5:23 PM MST, 1 hour before
Special Weather Statement National Weather Service Tucson AZ 523 PM MST Mon Jul 22 2019 AZZ502-230115- Tohono O'odham Nation including Sells- 523 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 615 PM MST... At 523 PM MST, Doppler radar was tracking a strong thunderstorm south of Sells, moving north at 10 mph. Half inch hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Sells, Topawa, Ali Chukson, Cowlic, Fresnal, Artesia and Ali Molina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3179 11178 3179 11203 3197 11203 3198 11178 TIME...MOT...LOC 0023Z 179DEG 9KT 3187 11189
Local storm report, Jul 22, 5:42 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 28 SSW THREE POINTS 31.70N 111.45W
07/22/2019 E67 MPH PIMA AZ MESONET
67 MPH GUST RECORDED AT THE SASABE RAWS
OBSERVATION SITE. TIME OF OCCURRENCE IS
ESTIMATED FROM RADAR.
&&
CSCLocal storm report, Jul 22, 5:53 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 8 SE MARANA 32.34N 111.07W
07/22/2019 PIMA AZ TRAINED SPOTTER
SPOTTER 1319 CALLED TO REPORT VISIBILITY OF
3/4 OF A MILE OR LESS ON THE I-10 NEAR
CORTARO, AND WITNESSED PALLETS BEING BLOWN
OFF A SEMI TRUCK AT INA/ORANGE GROVE.
&&
MPSpecial weather statement, Jul 22, 5:55 PM MST, 28 minutes before
Special Weather Statement National Weather Service Tucson AZ 555 PM MST Mon Jul 22 2019 AZZ506-507-509>511-230130- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 555 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST CENTRAL PINAL COUNTIES UNTIL 630 PM MST... At 553 PM MST, Doppler radar was tracking a strong thunderstorm 27 miles east of Aravaipa Canyon Wilderness, or 27 miles northeast of Mammoth, moving southwest at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Motorists should watch for strong winds perpendicular to US Highway 70. Locations impacted include... Mammoth, Aravaipa Canyon Wilderness, Pima, Bylas, Fort Thomas, Calva and Klondyke. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3335 11018 3303 10973 3246 11022 3276 11072 TIME...MOT...LOC 0053Z 056DEG 39KT 3292 11023 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:23 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Jul 22, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 22, 5:55 PM MST | Special Weather Statement | TWC | Graham | 35 min |
| Jul 22, 6:20 PM MST | Dust Storm Warning | TWC | Pinal | 25 min |
| Jul 22, 6:28 PM MST | Special Weather Statement | TWC | 62 min | |
| Jul 22, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 22, 6:44 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Jul 22, 6:48 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Jul 22, 6:58 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Jul 22, 7:05 PM MST | Special Weather Statement | TWC | Pinal | 25 min |
| Jul 22, 7:28 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 22, 8:13 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 23, 11:25 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 23, 2:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Jul 23, 2:49 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 116 min |
| Jul 23, 4:53 PM MST | Special Weather Statement | TWC | Graham | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.